Arkansas, 2011

Hail in Arkansas, March 27, 2011

March 27, 2011 · NWS LZK · 20 events in 9 counties and zones

An area of low pressure aloft moved across Arkansas on the 27th, triggering thunderstorms during the afternoon and evening. Numerous storms produced hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.3 million
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

An area of low pressure aloft moved across Arkansas on the 27th, triggering thunderstorms during the afternoon and evening. Numerous storms produced hail. Much of the hail ranged from 1/4 to 3/4 inch in diameter, but some was quite a bit larger. In many cases, hail covered the ground and, in a few cases, roadways were briefly covered by hail. Temperatures ranged from the upper 30s to mid 40s in areas which experienced hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Mar 27, 11:35 AM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Mar 27, 11:35 AM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION...UPDATE FOR AVIATION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1235 PM CDT SUN MAR 27 2011

.AVIATION...

MOSTLY MVFR CEILINGS WILL BE SEEN ACROSS AR...WITH PATCHY IFR
CONDITIONS ESPECIALLY OVER NORTHERN AR. AN AREA OF LIGHT RAIN AND
SHOWERS WILL MOVE FROM WEST TO EAST OVER CENTRAL AND NORTHERN AR
THIS AFTERNOON...BUT COVERAGE WILL BE LOW AND ONLY USED VCSH IN TAFS
AT THIS TIME. VERY ISOLATED SMALL HAIL OR SLEET MAY BE SEEN WITH
ANY STRONGER SHOWER OR THUNDERSTORM. TEMPO GROUPS MAY BE ADDED IF
COVERAGE INCREASES. SURFACE WIND FLOW IS FROM THE NORTHEAST AT 5 TO
15 KNOTS. SOME REPORTS OF LIGHT ICING IN CLOUDS DUE TO COLD
TEMPERATURES...ESPECIALLY IN THE CENTRAL TO NORTHERN AREAS OF AR.
TONIGHT ADDITIONAL PRECIPITATION IS EXPECTED TO MOVE OVER AR AS AN
UPPER LEVEL SYSTEM MOVES ACROSS THE STATE. AGAIN VCSH USED IN TAFS
BUT TEMPO GROUPS MAY BE ADDED IN LATER FORECASTS. (59)

&&

.PREV DISCUSSION... /ISSUED 1120 AM CDT SUN MAR 27 2011/
.UPDATE...

UPDATED THE FCST TO INCREASE POPS OVER THE NRN PART OF THE STATE
THIS AM AS WEAK MID LVL FRONTOGENESIS BENEATH THE RIGHT ENTRANCE
REGION OF A DEPARTING UPR JET STREAK HAS KICKED OFF A FEW SHOWERS
AND EVEN A RUMBLE OF THUNDER OVER THE I40 CORRIDOR BTW RUE AND FSM.
HAVE GONE CATEGORICAL FOR THE NEXT FEW HRS AHEAD OF THE CLUSTER
TRENDING BACK TO CHC BY MID AFTERNOON. HAVE BUMPED POPS UP TO 30
PERCENT THIS AFTERNOON STATEWIDE AS MODELS CONT TO HINT AT RENEWED
DVLPMENT...ESPECIALLY IN THE SRN HALF OF THE STATE AS MID LVL
CONVERGENCE CONTS. TEMPS LOOK TO BE IN GOOD SHAPE TODAY AND HAVE
LEFT THESE ALONE.

HAVE ALSO CANCELLED FREEZE WARNING FOR THIS AM AND REISSUED THE
WARNING FOR TONIGHT.

UPDATED GRIDS/ZONES/HAZARDS ARE OUT.

&&

PREV DISCUSSION... /ISSUED 338 AM CDT SUN MAR 27 2011/

SHORT TERM...TODAY THROUGH WEDNESDAY

ANOTHER COOL DAY EXPECTED ACROSS THE NATURAL STATE AS CLOUD COVER
AND NE WINDS WILL KEEP TEMPS BELOW NORMAL. TEMPS WILL REMAIN IN THE
40S AND 50S ACROSS MUCH OF THE CWA...WITH SKIES REMAINING MOSTLY
CLOUDY. THERE MAY BE A BRIEF PERIOD DURING THE MIDDAY TIME FRAME
WHERE THE STRATUS COULD BREAK UP. THIS WOULD ALLOW FOR A FEW SPOTS
TO WARM A FEW MORE DEGREES THAN CURRENTLY EXPECTED. HAVE KEPT SLIGHT
CHANCE POPS GOING AS OVERRUNNING/ISENTROPIC MOISTURE ADVECTION WILL
INTENSIFY DURING THE MIDDAY HRS ACROSS SWRN COUNTIES...THEN FURTHER
NE FOR THE AFTERNOON HRS. THIS COULD GENERATE SOME SHOWERS...THOUGH
MUCH OF THE PRECIP SHOULD BE LIGHT.

SOMEWHAT HEAVIER PRECIP WILL DEVELOP THIS EVENING ACROSS THE ERN
THIRD OF THE CWA AS THE LIFT ENHANCES...AND A WEAK UPPER WAVE PASSES
OVER THE STATE. THERE COULD BE A BRIEF PERIOD OF A RAIN/SNOW/SLEET
MIX ACROSS THE FAR NRN COUNTIES LATE TONIGHT...BUT ANY FROZEN PRECIP
AMOUNTS WILL BE LIGHT. WILL CONTINUE WITH FREEZE WARNING ACROSS THE
NORTH AS LOWS WILL ONCE AGAIN DROP TO NEAR OR JUST BELOW FREEZING
ACROSS THE NRN COUNTIES.

PRECIP WILL MOVE TO THE EAST OF THE CWA BY MON MORNING...WITH DRY
CONDITIONS EXPECTED FOR MUCH OF MON INTO MON NIGHT. HOWEVER...THE
NEXT SYSTEM WILL BE RAPIDLY APPROACHING THE STATE FROM THE WEST AS A
STRONGER UPPER SHORT WAVE EXITS THE ROCKIES INTO THE CENTRAL PLAINS.
WHILE EARLIER INDICATIONS WERE SHOWING SIGNIFICANT WAA TUE WITH
STRENGTHENING SFC LOW LIFTING NE ACROSS THE REGION...LATEST
INDICATIONS SHOW THIS SFC LOW MUCH WEAKER AND WITH A TRACK MUCH
FURTHER SOUTH. THIS WOULD LIMIT THE POTENTIAL FOR SVR WX FOR MUCH OF
THE CWA...WITH BEST POTENTIAL NOW REMAINING ACROSS FAR SRN COUNTIES
TUE AFTERNOON/EVENING. THIS WOULD BE SIMILAR TO THE LAST FEW DAYS
WHERE MAINLY JUST LARGE HAIL POSSIBLE ACROSS THE NRN 2/3RDS OF
CWA...AND A SLIGHTLY INCREASED WIND THREAT ACROSS THE FAR SOUTH.
AGAIN...WITH CONTINUED RUN TO RUN UNCERTAINTIES REMAINING WITH MANY
OF THE MODEL SOLUTIONS OF LATE...THIS SITUATION DEFINITELY WILL
CONTINUE TO BE MONITORED IN THE COMING DAYS.

MUCH OF WED AND WED NIGHT LOOKS DRY IN WAKE OF THE DEPARTING STORM
SYSTEM FROM TUE. HOWEVER...WITH PROGRESSIVE PATTERN IN
PLACE...ANOTHER SYSTEM COULD EFFECT THE AREA LATE IN THE SHORT TERM
INTO THE LONG TERM.

LONG TERM...THURSDAY THROUGH SATURDAY

PROGRESSIVE WEATHER PATTERN IS THE RULE THRU THE FCST PD. HOWEVER...
THE END RESULT CONTS TO BE INCONSISTENT SOLUTIONS BETWEEN THE
MODELS...WITH RESULTING LOW FCST CONFIDENCE. OPTED TO STAY CLOSER TO
THE GFS THIS MRNG AS IT IS STILL SOMEWHAT CONSISTENT WITH THE
CURRENT FCST.

ANOTHER STORM SYS WL BE PASSING S OF THE AR ON THU...WITH ANOTHER
ROUND OF SCTD SHRA FOR THE FA. RAIN CHCS WL TAPER OFF THU NGT AS THE
SYS QUICKLY SHIFTS E OF THE REGION. RESULTING NWLY FLOW WL BRING A
REINFORCING SHOT OF DRIER AIR TO THE MID SOUTH LATE IN THE WEEK.
TEMPS WL START THE PD JUST BLW NORMAL LVLS...THEN MODIFY FOR THE
LATER PDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     47  34  55  40 /  50  50  10  20
CAMDEN AR         53  42  63  49 /  30  30  10  20
HARRISON AR       45  31  54  38 /  50  30  10  40
HOT SPRINGS AR    49  38  60  46 /  30  30  10  20
LITTLE ROCK   AR  48  38  59  44 /  30  40  10  20
MONTICELLO AR     53  42  63  48 /  30  40  10  10
MOUNT IDA AR      49  38  59  45 /  40  30  10  20
MOUNTAIN HOME AR  47  32  54  38 /  60  30  10  20
NEWPORT AR        47  35  55  40 /  30  50  10  20
PINE BLUFF AR     51  40  61  46 /  30  40  10  10
RUSSELLVILLE AR   50  36  59  44 /  80  30  10  20
SEARCY AR         47  36  57  42 /  30  50  10  20
STUTTGART AR      48  38  58  44 /  30  50  10  10
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
FREEZE WARNING FROM 1 AM TO 10 AM CDT MONDAY FOR BAXTER-BOONE-
FULTON-IZARD-MARION-NEWTON-SEARCY-SHARP-STONE.

&&

UPDATE...63
Hazardous weather outlook, Mar 27, 4:00 AM CST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT SUN MAR 27 2011

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-281000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT SUN MAR 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A FREEZE WARNING REMAINS IN EFFECT FOR MUCH OF NORTH CENTRAL
ARKANSAS EARLY THIS MORNING. SOME LOCATIONS WILL SEE LOWS THIS
MORNING AROUND THE FREEZING MARK. THE MERCURY WILL SLOWLY CLIMB BACK
ABOVE FREEZING BY MID MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PARTS OF NORTHERN ARKANSAS WILL ONCE AGAIN SEE LOW TEMPERATURES
APPROACH THE FREEZING MARK MONDAY MORNING...WHERE A FREEZE WARNING
REMAINS IN EFFECT. PRECAUTIONS SHOULD BE TAKEN TO PROTECT TENDER
VEGETATION.

THE NEXT SIGNIFICANT STORM SYSTEM IS FORECAST TO AFFECT THE MID
SOUTH STARTING MONDAY NIGHT AND TUESDAY...WITH A GOOD CHANCE OF
SHOWERS AND THUNDERSTORMS. AT THIS TIME IT APPEARS THE SYSTEM WILL
TRACK SOUTH OF ARKANSAS...LIMITING THE POTENTIAL FOR WIDESPREAD
SEVERE WEATHER. HOWEVER...SOME OF THE STRONGER STORMS COULD PRODUCE
HAIL UP TO ONE INCH IN DIAMETER.

YET ANOTHER LOW PRESSURE WILL BRING SHOWER AND THUNDERSTORMS CHANCES
BACK TO THE NATURAL STATE WEDNESDAY NIGHT AND THURSDAY. ONCE
AGAIN...INDICATIONS ARE THAT THE LOW WILL PASS SOUTH OF ARKANSAS AND
KEEP THE AREA IN A SOMEWHAT COOL AIRMASS. THIS WOULD LIMIT THE
POSSIBILITY OF SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

44

In the hours before

Special weather statement, Mar 27, 11:52 AM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1252 PM CDT SUN MAR 27 2011

ARZ063>065-068-069-271835-
BRADLEY AR-CLEVELAND AR-DESHA AR-DREW AR-LINCOLN AR-
1252 PM CDT SUN MAR 27 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LINCOLN...WESTERN
DESHA...SOUTHEASTERN CLEVELAND...NORTHERN BRADLEY AND NORTHERN DREW
COUNTIES UNTIL 130 PM CDT...

AT 1252 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF RYE...OR 6 MILES NORTH OF
WARREN...MOVING EAST AT 45 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  WARREN...             MONTICELLO...         WINCHESTER...
  WILMAR...             WEEKS...              WARRENTON...
  RYE...                PLANTERSVILLE...      OMEGA...
  MITCHELLVILLE...      MILLS...              LAKE MONTICELLO...
  HERBINE...            GREEN HILL...         DUMAS...
  CRANE LAKE...         BRANDON...            YUKON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3401 9146 3361 9146 3352 9226 3377 9230
TIME...MOT...LOC 1752Z 257DEG 39KT 3370 9204

BJS
Special weather statement, Mar 27, 12:59 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
159 PM CDT SUN MAR 27 2011

ARZ062-063-066-067-271945-
CALHOUN AR-CLEVELAND AR-DALLAS AR-OUACHITA AR-
159 PM CDT SUN MAR 27 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DALLAS...WESTERN
CLEVELAND...NORTHEASTERN OUACHITA AND NORTHEASTERN CALHOUN COUNTIES
UNTIL 245 PM CDT...

AT 159 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 3 MILES EAST OF MCGILL FORD...OR 17 MILES NORTH
OF CAMDEN...MOVING EAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  FORDYCE...            TRI COUNTY LAKE...    THORNTON...
  SPARKMAN...           LUNET...              EAGLETTE...
  TATES BLUFF...        RAMSEY...             PRINCETON...
  PINE GROVE...         OUACHITA...           IVAN...
  HOPEVILLE...          HOLLY SPRINGS...      SMEAD...
  NORTH FORDYCE...      MCGILL FORD...        LITTLE BAY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3381 9295 3383 9292 3382 9289 3386 9288
      3388 9291 3390 9290 3410 9242 3377 9228
      3374 9292
TIME...MOT...LOC 1859Z 253DEG 36KT 3382 9283

BJS

The radar

The Little Rock radar (KLZK), 103 km away, was scanning. The volume nearest the first event began at 19:15 UTC.

Open the radar archive at this moment

Event by event

20 hail. Local standard time, as filed.

Hail, Dallas

When
March 27, 1:15 PM CST
Where
Dallas County, 5 mi NW of Ramsey
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
33.971, -92.662

Hail, Polk

When
March 27, 2:27 PM CST
Where
Polk County, 0.57 mi W of Mena
Measured
0.88 in hail
Reported by
Public
Coordinates
34.580, -94.240

Hail, Garland

When
March 27, 3:35 PM CST
Where
Garland County, Hot Spgs
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.500, -93.050

Hail, Pulaski

When
March 27, 3:43 PM CST
Where
Pulaski County, 1 mi N of Shady Grove
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.785, -92.470

Hail, Pulaski

When
March 27, 3:54 PM CST
Where
Pulaski County, Sherwood
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
34.820, -92.220

Hail, Pulaski

When
March 27, 3:59 PM CST to 4:04 PM CST
Where
Pulaski County, (Lrf)little Rock Afb
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.920, -92.150

Hail, Montgomery

When
March 27, 6:04 PM CST
Where
Montgomery County, Caddo Gap
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
34.400, -93.620

Hail, Cleveland

When
March 27, 6:04 PM CST
Where
Cleveland County, 4 mi N of Rison
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.008, -92.180

Hail, Garland

When
March 27, 6:20 PM CST to 6:24 PM CST
Where
Garland County, 0.97 mi WNW of Hot Springs Village
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
34.674, -93.016

Penny size hail covered the ground.

Hail, White

When
March 27, 6:22 PM CST
Where
White County, Center Hill
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
35.270, -91.880

Hail, Saline

When
March 27, 6:25 PM CST
Where
Saline County, 1.84 mi WSW of Blocher
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.670, -92.930

Hail, Garland

When
March 27, 6:36 PM CST
Where
Garland County, (Hot)hot Spgs Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.470, -93.100

Hail, Garland

When
March 27, 6:38 PM CST to 6:49 PM CST
Where
Garland County, Hot Spgs
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
34.500, -93.050

Pea to golf ball size hail fell across Hot Springs, covering the ground in some instances.

Hail, Saline

When
March 27, 6:52 PM CST
Where
Saline County, 2 mi N of Bryant
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.629, -92.480

Hail, Pulaski

When
March 27, 6:53 PM CST to 6:57 PM CST
Where
Pulaski County, 0.16 mi E of Cypress Jct
Measured
1.75 in hail
Property damage
$1.3 million
Reported by
Law Enforcement
Coordinates
34.670, -92.367

Golf ball size hail was reported at Baseline Rd. and Production Dr. In nearby areas, cars at a car dealership suffered hail damage, leaves were knocked off trees, and dozens of cars and roofs were damaged.

Hail, Pulaski

When
March 27, 6:55 PM CST
Where
Pulaski County, 0.52 mi S of Halstead
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
34.713, -92.402

Ping pong ball size hail was reported near Interstate 430 and Colonel Glenn Rd. Hail covered the ground in the area, including at the junction of Interstate 430 and Interstate 30.

Hail, Pulaski

When
March 27, 6:58 PM CST
Where
Pulaski County, 0.43 mi NNW of Douglasville
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.726, -92.373

Quarter size hail fell on John Barrow Rd.

Hail, Clark

When
March 27, 7:12 PM CST
Where
Clark County, 1 mi W of Arkadelphia
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.120, -93.088

Hail, Clark

When
March 27, 7:20 PM CST
Where
Clark County, Gurdon
Measured
1 in hail
Reported by
Public
Coordinates
33.920, -93.150

Hail, Dallas

When
March 27, 7:48 PM CST
Where
Dallas County, 5 mi N of Ramsey
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.992, -92.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 280761, 281296, 280762, 280767, 280764, 280766, 280768, 280802, 280771, 280773, 281299, 280794, 280776, 280784, 280781, 280777, 280799, 280792, 280790, 280800.